Hail, Kidder
- When
- August 25, 8:51 PM CST to 8:54 PM CST
- Where
- Kidder County, 7.66 mi N of Crystal Spgs
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.990, -99.490
Severe thunderstorms developed along an advancing cold front, in Kidder and Stutsman Counties. The largest hail was golf ball size, and fell near Crystal Springs in Kidder County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe thunderstorms developed along an advancing cold front, in Kidder and Stutsman Counties. The largest hail was golf ball size, and fell near Crystal Springs in Kidder County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 25, 5:52 PM CST, 2 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 652 PM CDT Sat Aug 25 2018 .UPDATE... Issued at 629 PM CDT Sat Aug 25 2018 Cold front has moved through all but the far southeast portion of the forecast area. Latest satellite imagery shows small CU field lifting northward along the ND/SD border near the front over Dickey and Mcintosh counties. Airmass is most unstable in this area with strong bulk shear, but still weakly capped. Will mention a slight chance of thunderstorms in the far southeast early this evening. Otherwise, behind the cold front weak convection continued to track east northeast across the north central into northeast ND, associated with a upper level speed max. CAMS have been trying to develop convection south of this area, over the northern James River Valley. Will continue to monitor. && .SHORT TERM...(This evening through Sunday) Issued at 212 PM CDT Sat Aug 25 2018 A surface cold front moving southeastward this afternoon will stall and become nearly stationary this evening across southeast North Dakota. Low level convergence in the vicinity of the stalled front should spark some isolated showers and thunderstorms across east central North Dakota this evening. Some storms could be strong with some small hail and gusty winds. Instability will be diminishing this evening, so severe storms are not expected. A fairly tight temperature gradient will set up tonight with readings in the low 40s north to low 60s south. .LONG TERM...(Sunday night through Saturday) Issued at 212 PM CDT Sat Aug 25 2018 An active weather pattern will continue from Sunday through Tuesday morning as an upper level trough approaches and moves through North Dakota. The best chance for severe weather will be Sunday afternoon and evening across central North Dakota. Sunday, a significant shortwave within the broad trough is progged to move across Montana and the Dakotas, lifting northeast into Manitoba Sunday night. An associated surface low develops over northeastern Wyoming Sunday morning, with a warm front will extend eastward from the low. As the low deepens and develops eastward on Sunday the warm front and associated southerly low level jet will lift northward into central/eastern North Dakota. We should see dewpoints rising into the 60s and lower 70s. The low eventually develops/lifts northeastward towards the ND/MN border Sunday night, with northwesterly winds and cooler air moving in behind the low. The latest global and short-term high-res models are in fairly good agreement with the timing and placement of precipitation with scattered storms developing west in the afternoon and forming line segments across central North Dakota during during the evening hours. Regarding severe parameters, the southern 2/3 of the state is forecast to see the best CAPE/shear combination. 0-6km bulk shear values are forecast to be 50-60+ knots across much of the state, with better CAPE values mainly south of Highway 2. This shear/CAPE combination could yield hail around golf ball size and winds up to 70 mph. A favorable shear profile in the vicinity of the warm front may also lead to a brief tornado threat during the afternoon before storms congeal into lines. The SPC has most of the state in a "slight risk" for severe storms, with the "marginal risk" category across far western North Dakota. Temperatures cool off into the 60s and lower 70s on Monday and Tuesday behind Sunday's cold front. Expect scattered showers and thunderstorms on Monday and Monday night as another strong shortwave tracks east across the Dakotas, and isolated showers Tuesday morning. Despite very strong shear on Monday, the severe threat looks limited as post frontal instability will be lacking. Nearly zonal flow returns to North Dakota Tuesday night through Friday, with a gradual warming trend beginning on Wednesday. The latest blend of model guidance suggests temperatures will warm back into the upper 70s to mid 80s for highs on Wednesday through Friday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 629 PM CDT Sat Aug 25 2018 VFR conditions to begin the TAF period except for a reduction of vsby due to smoke at KDIK and KBIS. Added a VCTS at KJMS this evening. Otherwise attention shifts to Sunday with Thunderstorms in the west around mid afternoon, moving into central by late afternoon/early evening. Thunderstorms will have the potential to be severe and any storms may contain MVFR-IFR cigs/vsbys and locally gusty winds. Winds generally 10 knots or less. Northerly tonight shifting east to southeast Sunday and eventually westerly in the far west late Sunday afternoon. There is some hint at low stratus possibly into KJMS Sunday morning. Will monitor but confidence is too low to mention in the TAF at this time. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...AJ LONG TERM...AJ AVIATION...TWH
Hazardous Weather Outlook National Weather Service Bismarck ND 655 PM CDT Sat Aug 25 2018 NDZ001-002-009-017-018-031>033-040-041-043-044-270000- Divide-Burke-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark- Slope-Hettinger-Bowman-Adams- 655 PM CDT Sat Aug 25 2018 /555 PM MDT Sat Aug 25 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance for thunderstorms Sunday and Monday. Some storms Sunday afternoon could be strong. .SPOTTER INFORMATION STATEMENT... Spotter activation will may be needed Sunday afternoon. NDZ022-023-025-035>037-047-048-270000- Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Logan-La Moure- 655 PM CDT Sat Aug 25 2018 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Isolated strong thunderstorms are possible across east central North Dakota this evening. The main hazards will be small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered severe thunderstorms are possible across most of western and central North Dakota Sunday afternoon and evening. The main hazards will be large hail up to golf ball size and damaging wind gusts up to 70 mph. Very heavy rainfall is also possible with these storms. Storms will initially be more widely spaced and capable of producing all hazards, but will eventually form into a solid line with damaging wind gusts the main threat. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed Sunday afternoon and evening. NDZ003>005-010>013-019>021-034-042-045-046-050-051-270000- Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Mercer- Oliver-McLean-Morton-Grant-Sioux-Emmons-McIntosh-Dickey- 655 PM CDT Sat Aug 25 2018 /555 PM MDT Sat Aug 25 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered severe thunderstorms are possible across most of western and central North Dakota Sunday afternoon and evening. The main hazards will be large hail up to golf ball size and damaging wind gusts up to 70 mph. Very heavy rainfall is also possible with these storms. Storms will initially be more widely spaced and capable of producing all hazards, but will eventually form into a solid line with damaging wind gusts the main threat. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed Sunday afternoon and evening.
Special Weather Statement National Weather Service Bismarck ND 926 PM CDT SAT AUG 25 2018 NDZ037-260300- Stutsman ND- 926 PM CDT SAT AUG 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STUTSMAN COUNTY UNTIL 1000 PM CDT... At 926 PM CDT, a strong thunderstorm was located 10 miles southeast of Cleveland, or 13 miles southwest of Jamestown, moving east at 30 mph. Nickel size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Jamestown, Ypsilanti, Montpelier and Sydney. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4675 9905 4687 9905 4692 9844 4668 9844 TIME...MOT...LOC 0226Z 268DEG 24KT 4680 9894 KRANZ
Special Weather Statement National Weather Service Bismarck ND 945 PM CDT SAT AUG 25 2018 NDZ036-037-260330- Kidder ND-Stutsman ND- 945 PM CDT SAT AUG 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KIDDER AND WEST CENTRAL STUTSMAN COUNTIES UNTIL 1030 PM CDT... At 945 PM CDT, a strong thunderstorm was located 8 miles southwest of Pettibone, or 15 miles northwest of Medina, moving east at 30 mph. Nickel size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Chase Lake. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4694 9968 4708 9967 4713 9914 4689 9914 TIME...MOT...LOC 0245Z 268DEG 26KT 4701 9959 KRANZ
The Bismarck radar (KBIS), 100 km away, was scanning. The volume nearest the first event began at 02:51 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776079, 776080, 776081.